Hearing Loss and Tinnitus After Oral Vancomycin — ENT Suspects I Might Have Acoustic Neuroma

Discussion in 'Introduce Yourself' started by The Bucket Woman, Nov 26, 2020.

    1. The Bucket Woman

      The Bucket Woman Member

      Tinnitus Since:
      1987
      Cause of Tinnitus:
      Noise/TMJ/Vancomycin
      I appreciate this forum, am glad that it's here! I've had some VERY mild tinnitus most of my adult life from too many loud concerts in my 20s but it's NEVER been a continuous high-pitched ringing like I have now.

      In mid October I was prescribed five days of Augmentin for prophylaxis. A couple of days after my last dose I got pretty severe C Diff with colitis and was prescribed 10 days of oral Vancomycin. About five days in the high-pitched tinnitus began and it felt worse in my right ear. When I talked I could hear my own voice and inner vibrations, it was very odd. My doctor was dismissive of it being related to Vancomycin. My last dose was three weeks ago and the tinnitus remains although I no longer feel my head vibrating when I talk. I went to an ENT a couple of days ago and the audiogram shows I have high frequency hearing loss in my right ear only (but I honestly don't know if I had it before). Both my doctor and the ENT are saying it's nearly impossible to have ototoxic issues from oral Vancomycin. Now my ENT is telling me I might have an acoustic neuroma! I have a follow-up appointment end of January and if nothing has changed I will get an MRI.

      It seems way too coincidental that my tinnitus began while on the Vancomycin and that I noticed it more in my right ear which is where I have my hearing loss. This was on the insert inside my Vancomycin:

      "5.2 Potential for Systemic Absorption Clinically significant serum concentrations have been reported in some patients who have taken multiple oral doses of VANCOCIN for active C. difficile-associated diarrhea. Some patients with inflammatory disorders of the intestinal mucosa also may have significant systemic absorption of vancomycin. These patients may be at risk for the development of adverse reactions associated with higher doses of VANCOCIN; therefore, monitoring of serum concentrations of vancomycin may be appropriate in some instances, e.g., in patients with renal insufficiency and/or colitis or in those receiving concomitant therapy with an aminoglycoside antibiotic."

      I'm hoping it's from the Vancomycin and not from a brain tumor at this point! I welcome any thoughts from this wonderful forum!
       
    2. Kriszti

      Kriszti Member Benefactor

      Tinnitus Since:
      2016/2017/2019
      Cause of Tinnitus:
      Unknown
      I'm really sorry that you have to deal with this and also extremely sorry that you have/had C diff. That illness is truly horrible, I watched my grandma struggling with it. I hope that at least you are on the mend considering the clostridium.

      I don't think that you have an acoustic neuroma, it is extremely rare. Doctors only try to be safe and prescribe an MRI for unilateral tinnitus.

      This is a thread about neomycin ototoxicity, check this out. FGG is one of the smartest members of the forum, so I think her take and experience on ototoxicity is absolutely worth reading.

      https://www.tinnitustalk.com/thread...from-polydexa-neomycin-and-polymyxin-b.41352/

      I hope you get better.
       
      • Like Like x 1
    3. AUTHOR
      AUTHOR
      The Bucket Woman

      The Bucket Woman Member

      Tinnitus Since:
      1987
      Cause of Tinnitus:
      Noise/TMJ/Vancomycin
      Thank you for the warm welcome, reassurance and link to that discussion, Kriszti!

      I do seem to be recovering well from the C Diff! Lots and lots of yogurt in my diet now!
       
      • Hug Hug x 1
    4. Ben Winders
      Pensive

      Ben Winders Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      acoustic
      Out of interest, how many dB is the hearing loss and at which frequency?
       
    5. AUTHOR
      AUTHOR
      The Bucket Woman

      The Bucket Woman Member

      Tinnitus Since:
      1987
      Cause of Tinnitus:
      Noise/TMJ/Vancomycin
      It's at 25 dB (it looks like) from 4000-8000 Hz. Here is my audiogram:

      audiogram.jpg
       
    6. Ben Winders
      Pensive

      Ben Winders Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      acoustic
      What a weird way to annotate an audiogram.

      The X's represent average population values and the circles are your specific values?

      I have 15 dB (or 20 dB, depending on which device I get tested on) loss at 4000 Hz and this is NOT regarded as hearing loss because for 4000 Hz it is still within range of good hearing and 'not affecting hearing/understanding speech'?

      It is however indicative of damage... which is said to be my cause for tinnitus.
       
    7. AUTHOR
      AUTHOR
      The Bucket Woman

      The Bucket Woman Member

      Tinnitus Since:
      1987
      Cause of Tinnitus:
      Noise/TMJ/Vancomycin
      Xs are left ear, Os are right ear. Audiologist noted mild hearing loss on after visit summary. My ENT is concerned about the asymmetry. Since I didn't have a hearing test prior to taking Augmentin and Vancomycin it can be proven that I am a victim of ototoxicity but it seems that I would have had some signs of hearing loss specifically tinnitus prior to taking it.
       
    8. Ben Winders
      Pensive

      Ben Winders Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      acoustic
      Gotcha -

      For reference - this is considered a "normal hearing" audiogram in Belgium:

      upload_2020-11-30_22-16-21.png

      Again - keep in mind that a 5 dB discrepancy between measuring devices is "normal" deviation.
       
      • Helpful Helpful x 1
Loading...

Share This Page